Tags

Type your tag names separated by a space and hit enter

Telithromycin-associated hepatotoxicity: Clinical spectrum and causality assessment of 42 cases.
Hepatology 2009; 49(1):250-7Hep

Abstract

Telithromycin is the first of a new class of ketolide antibiotics with increased activity against penicillin-resistant and erythromycin-resistant pneumococci. This agent received approval by the United States Food and Drug Administration (FDA) in 2004 for treatment of upper and lower respiratory infections. Following market introduction, spontaneous reports of telithromycin-associated hepatotoxicity, including frank liver failure, were received. To address these reports, an ad hoc group with expertise in spontaneous adverse events reporting and experience in evaluating drug-induced liver injury was formed, including members of the FDA, other federal agencies, and academia. The primary objective of this group was to adjudicate case reports of hepatic toxicity for causal attribution to telithromycin. After an initial screening of all cases of liver injury associated with telithromycin reported to FDA as of April 2006 by one of the authors, 42 cases were comprehensively reviewed and adjudicated. Five cases included a severe outcome of either death (n = 4) or liver transplantation (n = 1); more than half were considered highly likely or probable in their causal association with telithromycin. Typical clinical features were: short latency (median, 10 days) and abrupt onset of fever, abdominal pain, and jaundice, sometimes with the presence of ascites even in cases that resolved. Concurrence in assignment of causality increased after agreement on definitions of categories and interactive discussions.

CONCLUSION

Telithromycin is a rare cause of drug-induced liver injury that may have a distinctive clinical signature and associated high mortality rate. Consensus for attribution of liver injury to a selected drug exposure by individual experts can be aided by careful definition of terminology and discussion.

Authors+Show Affiliations

Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, MD 20993, USA. allen.brinker@fda.hhs.govNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

19085949

Citation

Brinker, Allen D., et al. "Telithromycin-associated Hepatotoxicity: Clinical Spectrum and Causality Assessment of 42 Cases." Hepatology (Baltimore, Md.), vol. 49, no. 1, 2009, pp. 250-7.
Brinker AD, Wassel RT, Lyndly J, et al. Telithromycin-associated hepatotoxicity: Clinical spectrum and causality assessment of 42 cases. Hepatology. 2009;49(1):250-7.
Brinker, A. D., Wassel, R. T., Lyndly, J., Serrano, J., Avigan, M., Lee, W. M., & Seeff, L. B. (2009). Telithromycin-associated hepatotoxicity: Clinical spectrum and causality assessment of 42 cases. Hepatology (Baltimore, Md.), 49(1), pp. 250-7. doi:10.1002/hep.22620.
Brinker AD, et al. Telithromycin-associated Hepatotoxicity: Clinical Spectrum and Causality Assessment of 42 Cases. Hepatology. 2009;49(1):250-7. PubMed PMID: 19085949.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Telithromycin-associated hepatotoxicity: Clinical spectrum and causality assessment of 42 cases. AU - Brinker,Allen D, AU - Wassel,Ronald T, AU - Lyndly,Jenna, AU - Serrano,Jose, AU - Avigan,Mark, AU - Lee,William M, AU - Seeff,Leonard B, PY - 2008/12/17/entrez PY - 2008/12/17/pubmed PY - 2009/1/31/medline SP - 250 EP - 7 JF - Hepatology (Baltimore, Md.) JO - Hepatology VL - 49 IS - 1 N2 - UNLABELLED: Telithromycin is the first of a new class of ketolide antibiotics with increased activity against penicillin-resistant and erythromycin-resistant pneumococci. This agent received approval by the United States Food and Drug Administration (FDA) in 2004 for treatment of upper and lower respiratory infections. Following market introduction, spontaneous reports of telithromycin-associated hepatotoxicity, including frank liver failure, were received. To address these reports, an ad hoc group with expertise in spontaneous adverse events reporting and experience in evaluating drug-induced liver injury was formed, including members of the FDA, other federal agencies, and academia. The primary objective of this group was to adjudicate case reports of hepatic toxicity for causal attribution to telithromycin. After an initial screening of all cases of liver injury associated with telithromycin reported to FDA as of April 2006 by one of the authors, 42 cases were comprehensively reviewed and adjudicated. Five cases included a severe outcome of either death (n = 4) or liver transplantation (n = 1); more than half were considered highly likely or probable in their causal association with telithromycin. Typical clinical features were: short latency (median, 10 days) and abrupt onset of fever, abdominal pain, and jaundice, sometimes with the presence of ascites even in cases that resolved. Concurrence in assignment of causality increased after agreement on definitions of categories and interactive discussions. CONCLUSION: Telithromycin is a rare cause of drug-induced liver injury that may have a distinctive clinical signature and associated high mortality rate. Consensus for attribution of liver injury to a selected drug exposure by individual experts can be aided by careful definition of terminology and discussion. SN - 1527-3350 UR - https://www.unboundmedicine.com/medline/citation/19085949/Telithromycin_associated_hepatotoxicity:_Clinical_spectrum_and_causality_assessment_of_42_cases_ L2 - https://doi.org/10.1002/hep.22620 DB - PRIME DP - Unbound Medicine ER -